Colorado, 2025Winter Storm and Avalanche in Colorado, February 14 to 15, 2025
February 14 to 15, 2025 · NWS BOU · 5 events in 4 counties and zones
Snow moved into the mountains during the early morning hours of February 14th. Periods of snowfall continued through the 14th and then ended late on the 15th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow moved into the mountains during the early morning hours of February 14th. Periods of snowfall continued through the 14th and then ended late on the 15th. The heaviest snowfall occurred over the Park and Gore ranges. An avalanche on Loveland Pass swept a truck off the road and down the slope. No injuries were reported from the avalanche. This led to a long closure of Loveland Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 13, 10:27 PM MST, 1 hour 33 minutes earlier. Its key messages:
- Prolonged mountain snow starts tonight, continues through Saturday evening. Moderate to heavy accumulations and expected travel impacts.
- Warmer Friday for lower elevations, then snow possibly returning Friday night/Saturday.
- Active pattern continues into next week, with increasing potential for another system Monday into Tuesday.
Area forecast discussion, Feb 13, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1027 PM MST Thu Feb 13 2025
.KEY MESSAGES...
- Prolonged mountain snow starts tonight, continues through
Saturday evening. Moderate to heavy accumulations and expected
travel impacts.
- Warmer Friday for lower elevations, then snow possibly
returning Friday night/Saturday.
- Active pattern continues into next week, with increasing
potential for another system Monday into Tuesday.
&&
.UPDATE...
Issued at 851 PM MST Thu Feb 13 2025
Area Radars, observations and web cameras were showing snow
falling over the mountains and high valleys, from the continental
divide and westward. Newest model data supports current forecast
of alpine snow overnight. Current highlights are fine for now.
Will update the grids based of current conditions. No significant
alternation at this time.
&&
.SHORT TERM /Through Friday/...
Issued at 214 PM MST Thu Feb 13 2025
Some interesting temperature gradients across the plains this
afternoon. A narrow corridor of 40-45F temperatures is evident
across the south/east side of the Denver metro, on the "warm" side
of a Denver Cyclone. This also correlates pretty well to where
snow has fully melted, as evident on day-cloud phase satellite
imagery. Elsewhere, the low level inversion has held on just
enough for temperatures to only make it into the upper 20s to low
30s.
Satellite also shows that the arrival of a deep moisture plume is
entering the western side of the state. Guidance is in good
agreement that snow will begin across the higher terrain here
later this afternoon into tonight, with moderate to heavy snow
across the western edges of the CWA. That snow should gradually
increase in coverage as we get into Friday, as a result of the
flow aloft turning from the west-southwest to more of a due
westerly component. The combination of favorable orographic lift
and fairly steep lapse rates Friday afternoon will certainly
promote heavy enough snow rates for travel impacts through most of
the day. Our winter weather headlines have not changed in this
period, and are in effect from tonight through Saturday evening.
Across the plains, downslope flow should allow temperatures to
warm into the upper 40s to low 50s, despite increasing mid/high
cloud cover. A few members of guidance even try to get the metro
into the upper 50s, but this seems to be a bit generous. A cold
front is expected to arrive during the evening hours, bringing
cooler air and a chance of precipitation to the lower
elevations... but more on the weekend forecast below.
&&
.LONG TERM /Friday night through Thursday/...
Issued at 214 PM MST Thu Feb 13 2025
Very active pattern continues through this weekend and into the
middle of next week with several rounds of snow for the mountains
and 2-3(?) rounds of light snow for the urban corridor and eastern
plains.
For Friday night and Saturday...an upper level trough moves
across the area. Areas of snow are expected in the mountains with
snow showers for the plains Friday evening. Lower elevations may
see a little rain at first. Snow increases Saturday over the
mountains as northwest flow aloft increases behind the exiting
tough. The plains stay dry to begin Saturday, but a weak trough
may bring a little light snow Saturday afternoon and evening.
Quieter weather settles over Colorado Saturday night and early
Sunday under weak ridging in the west-northwest flow aloft. This
ridging doesn't last long as it flattens out ahead of the next
shortwave, which will be digging into the Northern Rockies.
Moisture begins to increase and snow is expected to reform over
the northern Colorado mountains late Sunday afternoon and evening.
As far as temperatures go, the forecast will be a challenging
one. Models favor lower pressure across western Colorado, which
should result in an easterly low level flow and help to keep the
cooler air from eroding. Expected highs across northeast Colorado
to be in the 30s, though 20s will be possible, mainly over the
northeast plains.
Model temperature forecast really begins to diverge beginning
Monday. There's good model agreement we will see an easterly
upslope flow undercut the westerly flow aloft. With all the
cool/cold air around, one would tend to think colder temperatures
will prevail. However, the GFS is quite warm given the pattern
with highs in the mid 30s to lower 40s over northeast Colorado.
Meanwhile, the ECMWF shows temperatures in the 20s with even some
teens across northeast Colorado. This model temperature difference
is even greater on Tuesday with the GFS 20 degrees warmer than
the ECMWF. With an upper level trough, cold front, and cloud
cover, a colder forecast seems reasonable. Ended up pushing the
forecast towards the colder models for Monday, Tuesday, and
Wednesday. Not sure what the GFS model is picking up on and given
the pattern, the warmer temperatures don't make much sense.
As far as precipitation (snow) goes, models are in decent
agreement with the upper level pattern for Monday through
Wednesday. The northern mountains are expected to see snow Monday
under northwest flow aloft and the snow continues into Tuesday as
a shortwave trough pushes across the state. The plains could pick
up snow Monday, if the ECMWF is correct on the placement of the
jet. Snow will be likely Tuesday for areas east of the mountains
as the upper level trough and northeast upslope flow provide lift.
Amounts this far our are still unclear, but this doesn't look
like a big storm with amounts less than 6 inches expected east of
the mountains.
For Wednesday and Thursday, models are still trying to resolve
the upper level pattern during this period. Some colder air should
hang with strong high pressure still off to the east, helping to
keep a cold east to northeast flow over eastern Colorado.
Northwest flow aloft continues, so there's at least a chance for
snow in the mountains. If an embedded shortwave moves over the
state (like the GFS shows), then we could see another round of
snow east of the mountains.
&&
.AVIATION /06Z TAFS through 06Z Saturday/...
Issued at 1024 PM MST Thu Feb 13 2025
Drainage winds will prevail overnight, then turn more westerly
late morning Fri before a weak frontal passage brings likely
shift to NNE winds for KDEN/KAPA for a few hours late afternoon
into the evening.
All terminals will be VFR prior to frontal passage, and possibly
beyond. Best chance for snow showers will be for KDEN/KAPA, with
temporary CIGS 010-020 possible during any showers. Any such
activity should end by 07-08Z, but there will be increasing
potential for more persistent low bases into Sat AM.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 8 PM MST Saturday for COZ031.
Winter Weather Advisory from 5 AM Friday to 8 PM MST Saturday
for COZ032>034.
&&
UPDATE.......rjk
SHORT TERM...Hiris
LONG TERM....Meier
AVIATION...Rodriguez
Hazardous weather outlook, Feb 13, 10:51 AM MST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MST Thu Feb 13 2025
COZ030>051-141800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MST Thu Feb 13 2025
...WINTER STORM WARNINGS AND ADVISORIES FOR THE NORTHERN
MOUNTAINS LATE TONIGHT THROUGH SATURDAY EVENING...
This hazardous weather outlook is for northeast and north
central Colorado.
.DAY ONE...Today and Tonight
Snow will develop in the mountains tonight, first impacting the
Park and northern Gore Ranges by this evening, and then spreading
into the Front Range mountains and Summit County late tonight. Dry
weather will persist on the plains.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snow continues in the mountains through Saturday, creating snow
covered and slippery roads through the mountains. For the lower
elevations, another round of light snow is expected Friday night
A second storm system and additional snow will potentially move
across the region Monday into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Event by event
3 winter storm, 1 winter weather, 1 avalanche. Local standard time, as filed.
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- February 14, 12:00 AM MST to February 15, 6:00 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Snotel stations showed 10 to 27 inches of snow fell, with Columbine Snotel near Rabbit Ears Pass receiving 27 inches.
Winter Weather, Grand & Summit Counties Below 9000 Feet
- When
- February 14, 2:00 AM MST to February 15, 6:00 PM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
CoCoRahs reports showed 4 to 10 inches of snow fell across the valleys of Grand County.
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- February 14, 2:00 AM MST to February 15, 8:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Snotel stations showed 8 to 16 inches of snow fell across the area.
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 14, 3:00 AM MST to February 15, 8:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Snotel and ski reports showed a wide range of snowfall fell across the area. The biggest snowfall report was from Copper Mountain where they received 19 inches of snow. Lower amounts occurred to the north with 5 inches at Eldora and 8 inches at Brainard Lake. Here are additional heavy snowfall reports, Arapahoe Basin 12 inches, Breckenridge ski area 17 inches, and Loveland ski area 14 inches. The heavy snowfall also produced an avalanche across US 6 over Loveland Pass, which swept one vehicle off the road. No serious injuries were reported.
Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 14, 7:15 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
At approximately 7:15PM a natural avalanche released in an avalanche path known as Seven Sister 6, and swept a pickup truck off the road. One person was in the vehicle at the time. They were not seriously injured.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 14, 20252 deaths · 2 injured · 1 event
- Winter Weather in Nebraska, February 14 to 15, 202521 events
- Winter Weather in Wisconsin, February 14 to 15, 202520 events
- Winter Weather in Minnesota, February 14 to 15, 202513 events
- Winter Weather in Wisconsin, February 14 to 15, 20259 events
- Heavy Snow and High Wind in New Mexico, February 14, 202552 kt wind · 6 events
- Heavy Snow in Minnesota, February 14 to 15, 20255 events
- Winter Weather in Maine, February 14, 20254 events
- Heavy Snow in Wisconsin, February 14 to 16, 20254 events
- Dense Fog in Colorado, February 14 to 15, 20252 events
- Heavy Snow in Colorado, February 14 to 15, 20252 events
- High Wind in Oklahoma, February 14, 202550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228427, 1228428, 1228429, 1228430, 1228423.